Likelihood of Recurrent Episodes of Sometimes Deadly Stevens-Johnson Syndrome and Toxic Epidermal Necrosis Increases Following the First Episode, Parker Waichman Comments

According to a recently published research letter from JAMA, the severe cutaneous reactions are typically experienced following use of a broad array of prescription and over-the-counter medications.

  • Share on TwitterShare on FacebookShare on Google+Share on LinkedInShare on PinterestEmail a friend
“Stevens Johnson syndrome and toxic epidermal necrolysis are very serious and, often, fatal disorders that have been associated with a growing array of over-the-counter and prescription medications,” noted Gary Falkowitz, Esq.

Port Washington, New York (PRWEB) June 13, 2014

Parker Waichman LLP, a national law firm dedicated to protecting the rights of victims injured by defective drugs is commenting on a study that reveals that the risk of repeat episodes of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) significantly increases following the first episode, according to a research letter published in the June 4 issue of the Journal of the American Medical Association. (http://jama.jamanetwork.com/article.aspx?articleid=1877196)

The research was led by Yaron Finkelstein, MD, from the Hospital for Sick Children in Toronto, Canada. The 10-year population-based cohort study involved all 708 Ontario, Canada residents who were hospitalized for a first episode of SJS or TEN between April 2002 and March 2011, an HCP Live report dated June 9 indicated. In all, 567 patients were hospitalized for SJS and 141, for TEN. (http://www.hcplive.com/articles/High-Recurrence-Risk-With-Severe-Cutaneous-Adverse-Reactions-)

“Stevens Johnson syndrome and toxic epidermal necrolysis are very serious and, often, fatal disorders that have been associated with a growing array of over-the-counter and prescription medications,” noted Gary Falkowitz, Managing Attorney at Parker Waichman LLP. “It is critical that drug labeling appropriately warn of these dangerous risks and that consumers be made fully aware that these risks are not isolated to any one drug or class of drugs.”

Of the patients involved, 127 died in the hospital, or within 60 days of hospital discharge (43 patients), which represented short-term mortality rates of 23.4 percent for patients diagnosed with TEN and 9.0 for patients diagnosed with SJS. The other 581 patients were followed for an average of 1,283 days. Follow-up revealed that a recurrent SJS or TEN episode occurred in 42 patients, or 7.2 percent. Multiple recurrences occurred in eight patients—1.4 percent. The first recurrence of SJS or TEN typically took place in a median time frame of 315 days, according to HCP Live. (http://www.hcplive.com/articles/High-Recurrence-Risk-With-Severe-Cutaneous-Adverse-Reactions-)

“… these findings are relevant to physicians who care for patients with a history of SJS or TEN. Because most such episodes are drug-induced, the high risk of recurrence should be recognized, and the benefits of drug therapy weighed carefully against the potential risks. This is particularly true for drugs commonly associated with the development of these frequently fatal conditions,” the authors wrote, according to a Science 2.0 report dated June 3, 2014. (http://www.science20.com/news_articles/two_lifethreatening_adverse_drug_reactions_that_affect_skin_have_high_risk_of_recurrence-137401)

According to Johns Hopkins Medicine, SJS leads to painful blisters and lesions that develop on the skin and the mucous membranes, including in the eyes. The most common cause of SJS involves an adverse drug reaction. In December 2010, the National Center for Biotechnology Information (NCBI) describes SJS and TEN as potentially fatal medical emergencies that lead to bloody erosions and epidermal detachment or sloughing through blisters and denuded skin. Also, according to NCBI, the dangerous skin disorders are typically associated with drugs. Although any medication—over-the-counter (OTC) and prescription—given at any time may lead to development of SJS and TEN, some of the drugs typically associated with SJS and TEN include Allopurinol, Trimethoprim-sulfamethoxazole and other sulfonamide-antibiotics, aminopenicillins, cephalosporins, quinolones, carbamazepine, phenytoin, phenobarbital, oxicam-type NSAIDS. Because of the high death risk associated with SJS and TEN and the high rate of suffering from long-term reactions, medical management, including quick diagnosis and stopping the culprit medication must occur. Intensive care and burn unit care in a hospital are typically called for. (http://www.hopkinsmedicine.org/wilmer/conditions/stevens-johnson.html)

(http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3018455/)

Parker Waichman LLP has long offered free legal consultations to victims who have suffered adverse health effects after using medications. If you or a loved one experienced an adverse reaction such as SJS and TEN after taking an OTC or prescription medication, please contact the Firm’s Stevens Johnson Syndrome Disease Injury Lawsuits page. Free case evaluations are also available by calling 1-800-LAW-INFO (1-800-529-4636). http://www.yourlawyer.com/topics/overview/stevens_johnson_syndrome


Contact

Follow us on: Contact's Google Plus